Skip to main content
Log in

The analysis of cyclic stochastic fluid flows with time-varying transition rates

  • Published:
Queueing Systems Aims and scope Submit manuscript

Abstract

We consider a stochastic fluid model (SFM) \(\{(\widehat{X}(t),J(t)),t\ge 0\}\) driven by a continuous-time Markov chain \(\{J(t),t\ge 0 \}\) with a time-varying generator \(T(t)\) and cycle of length 1 such that \(T(t)=T(t+1)\) for all \(t\ge 0\). We derive theoretical expressions for the key periodic measures for the analysis of the model, and develop efficient methods for their numerical computation. We illustrate the theory with numerical examples. This work is an extension of the results in Bean et al.  (Stoch. Models 21(1):149–184, 2005) for a standard SFM with time-homogeneous generator, and suggests a possible alternative approach to that developed by Yunan and Whitt (Queueing Syst. 71(4):405–444, 2012).

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6

Similar content being viewed by others

References

  1. Ahn, S., Ramaswami, V.: Fluid flow models and queues—a connection by stochastic coupling. Stoch. Models 19(3), 325–348 (2003)

    Article  Google Scholar 

  2. Ahn, S., Ramaswami, V.: Transient analysis of fluid flow models via stochastic coupling to a queue. Stoch. Models 20(1), 71–101 (2004)

    Article  Google Scholar 

  3. Ahn, S., Ramaswami, V.: Efficient algorithms for transient analysis of stochastic fluid flow models. J. Appl. Probab. 42(2), 531–549 (2005)

    Article  Google Scholar 

  4. Anick, D., Mitra, D., Sondhi, M.M.: Stochastic theory of data handling system with multiple sources. Bell Syst. Tech. J. 61, 1871–1894 (1982)

    Article  Google Scholar 

  5. Asmussen, S.: Stationary distributions for fluid flow models with or without Brownian noise. Commun. Stat. Stoch. Models 11(1), 21–49 (1995)

    Article  Google Scholar 

  6. Bean, N.G., O’Reilly, M.M., Taylor, P.G.: Hitting probabilities and hitting times for stochastic fluid flows. Stoch. Process. Appl. 115, 1530–1556 (2005)

    Article  Google Scholar 

  7. Bean, N.G., O’Reilly, M.M., Taylor, P.G.: Algorithms for the first return probabilities for stochastic fluid flows. Stoch. Models 21(1), 149–184 (2005)

    Article  Google Scholar 

  8. Bean, N.G., O’Reilly, M.M., Taylor, P.G.: Algorithms for the Laplace-Stieltjes transforms of the first return probabilities for stochastic fluid flows. Methodol. Comput. Appl. Probab. 10(3), 381–408 (2008)

    Article  Google Scholar 

  9. Bhatia, R., Rosenthal, P.: How and why to solve the operator equation \(AX-XB=Y\). Bull. Lond. Math. Soc. 29, 1–21 (1997)

    Article  Google Scholar 

  10. Liu, Y., Whitt, W.: A network of time-varying many-server fluid queues with customer abandonment. Oper. Res. 59(4), 835–846 (2011)

    Article  Google Scholar 

  11. Liu, Y., Whitt, W.: Large-time asymptotics for the Gt/Mt/st+GIt many-server fluid queue with abandonment. Queueing Syst. 67(2), 145–182 (2011)

    Article  Google Scholar 

  12. Liu, Y., Whitt, W.: The Gt/GI/st+GI many-server fluid queue. Queueing Syst. 71(4), 405–444 (2012)

    Article  Google Scholar 

  13. Liu, Y., Whitt, W.: Algorithms for time-varying networks of many-server fluid queues. INFORMS J. Comput. Artic. Adv. 1–15 (2014)

  14. da Silva Soares, A., Latouche, G.: Further results on the similarity between fluid queues and QBDs. In: Latouche, G., Taylor, P. (eds.) Matrix-Analytic Methods Theory and Applications, pp. 89–106. World Scientific Press, River Edge (2002)

    Chapter  Google Scholar 

  15. Margolius, B.H.: The matrices \({ R}\) and \({ G}\) of matrix analytic methods and the time-inhomogeneous periodic Quasi-Birth-and-Death process. Queueing Syst. 60, 131–151 (2008)

    Article  Google Scholar 

  16. Ramaswami, V.: Matrix analytic methods: a tutorial overview with some extensions and new results. In: Matrix-analytic Methods in Stochastic Models (Flint, MI). Lecture Notes in Pure and Appl. Math., vol. 183, pp. 261–296. Dekker, New York (1997)

  17. Ramaswami, V.: Matrix analytic methods for stochastic fluid flows. In: Proceedings of the 16th International Teletraffic Congress, Edinburgh, pp. 1019–1030 (7–11 June 1999)

  18. Rogers, L.C.: Fluid models in queueing theory and Wiener-Hopf factorization of Markov chains. Ann. Appl. Probab. 4(2), 390–413 (1994)

    Article  Google Scholar 

Download references

Acknowledgments

The authors would like to thank the anonymous referees for their helpful suggestions. Also, Małgorzata O’Reilly would like to thank the Australian Research Council for funding this research through Discovery Project DP110101663.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Barbara Margolius.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Margolius, B., O’Reilly, M.M. The analysis of cyclic stochastic fluid flows with time-varying transition rates. Queueing Syst 82, 43–73 (2016). https://doi.org/10.1007/s11134-015-9456-8

Download citation

  • Received:

  • Revised:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s11134-015-9456-8

Keywords

Mathematics Subject Classification

Navigation